Kansas, 2007

Heavy Snow in Kansas, December 14 to 15, 2007

December 14 to 15, 2007 · NWS ICT · 11 events in 11 counties and zones

A strong storm system moved out of the rockies into the Southern plains. with areas northwest of the Kansas turnpike receiving 6 to 12 inches.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A strong storm system moved out of the rockies into the Southern plains. Moisture ahead and northy of this system lead to a large swath of heavy snowfall across Central Kansas...with areas northwest of the Kansas turnpike receiving 6 to 12 inches. The heaviest snowfall amounts occured over Barton, Russell and Lincoln counties. The heavy snowfall hampered clean up efforts from the Ice storm that occurred earlier in the month, hitting the same area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 14, 3:59 AM CST, 33 minutes earlier.

Area forecast discussion, Dec 14, 3:59 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
359 AM CST FRI DEC 14 2007

.DISCUSSION...

TODAY-TONIGHT:

WILL CARRY FREEZING FOG EARLY THIS MORNING...AS INCREASING CIRRUS
NIXING MOST OF THE PATCHY DENSE FREEZING FOG BEING REPORTED
EARLIER. OTHERWISE FAIRLY STRAIGHT FORWARD FORECAST WITH GOOD
AGREEMENT IN THE SHORT RANGE WITH BOTH 00 UTC GLOBAL FORECAST
SYSTEM MODEL/12 UTC EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER
FORECASTS MODEL. WEAK RIPPLE IN SOUTHERN STREAM WILL MOVE OUT
TODAY/TONIGHT IN ADVANCE OF STRONGER WAVE TOMORROW. 0000 UTC 850MB
ANALYSIS SHOWED WEAK BAROCLINIC ZONE ACROSS OK. BY THIS
AFTERNOON...WARM AIR ADVECTION/MOISTURE ADVECTION WILL COMMENCE
WITH LIGHT SNOW BREAKING OUT PRIMARILY WEST OF HIGHWAY 14 AFTER
NOON...AND VERY LATE THIS AFTERNOON WEST OF A LINE FROM SLN-ICT-
WELLINGTON. THE BULK OF THE SNOW SHOULD OCCUR OVERNIGHT. GLOBAL
FORECAST SYSTEM MODEL FORECAST SOUNDINGS SUGGEST NEARLY ALL SNOW
FOR PRECIPITATION TYPE...WITH A SMALL CHANCE OF BRIEF MIX OF
FZDZ/-FZRA ACROSS THE SOUTH EARLY IN THE EVENT. LAPSE RATES ARE
GENERALLY NEUTRAL...BUT SOME VERY SLIGHTLY UNSTABLE RATES ARE
EXPECTED OVERNIGHT. THE BEST COMBO OF LAPSE RATES AND PERSISTENT
SNOW SUGGEST BROAD SWATH 5-7 INCH AMOUNTS FROM FROM HARPER COUNTY
TOWARDS EMPORIA. DRIER AIR ALOFT WORKING INTO WESTERN SECTIONS MAY
LIMIT SNOWFALL AFTER MIDNIGHT ACROSS BARTON/WESTERN RENO/WESTERN
KINGMAN COUNTIES.

SAT-SAT NIGHT:

MAIN AREA OF SNOW WILL BE EXITING SOUTH CENTRAL KS AND PERSISTING
IN SOUTHEAST KS. WRAP AROUND PRECIPITATION COULD AFFECT AREAS EAST
OF HIGHWAY 14 AFTER DAYBREAK. COLDER AIR ALOFT WILL ALSO STEEPEN
LAPSE RATES A BIT SO ACUMULATING SNOW WILL BE POSSIBLE THERE. WITH
SOME CLEARING AND DRIER AIR LATE...TEMPERATURES MAY DROP INTO THE
SINGLE DIGITS IN CENTRAL KS BY SUN MORNING.

&&

.AVIATION...

PATCHY SHALLOW FREEZING FOG WILL BE COMMON ACROSS THE FORECAST
AREA EARLY.

THE ATMOSPHERE WILL SATURATE DURING THE DAY FRIDAY AS A WINTER
STORM APPROACHES FROM THE SOUTHWEST. SNOW IS EXPECTED TO START BY
MID-AFTERNOON AT MOST SITES...WITH CEILINGS AND VISIBILITIES
COMING DOWN TO IFR DURING THE NGT. SNOW WILL BE HEAVY AT TIMES
OVERNIGHT FRIDAY INTO SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    33  23  30  13 /  50 100  50   0
HUTCHINSON      32  22  30  13 /  80 100  50   0
NEWTON          32  21  27  13 /  40 100  60   0
ELDORADO        33  23  28  16 /  20 100  50   0
WINFIELD-KWLD   35  25  31  13 /  30 100  50   0
RUSSELL         29  18  28   8 /  80 100  30   0
GREAT BEND      29  20  30  11 /  80 100  30   0
SALINA          31  20  31  11 /  50 100  70   0
MCPHERSON       31  21  29  13 /  70 100  60   0
COFFEYVILLE     37  27  32  17 /  10 100  70  10
CHANUTE         35  25  31  15 /  10 100  70  10
IOLA            34  24  30  15 /  10 100  70  10
PARSONS-KPPF    36  29  33  14 /  10 100  70  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY FROM 6 PM THIS EVENING TO 12 PM CST SATURDAY FOR
KSZ071-072-094>096-098>100.

HEAVY SNOW WARNING FROM NOON TODAY TO 12 PM CST SATURDAY FOR
KSZ051>053-067>069-082-083-091-092.

SNOW ADVISORY FROM NOON TODAY TO 12 PM CST SATURDAY FOR KSZ032-
033-047>050-093.

HEAVY SNOW WARNING FROM 6 PM THIS EVENING TO 12 PM CST SATURDAY
FOR KSZ070.

&&
Hazardous weather outlook, Dec 13, 9:56 PM CST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
956 PM CST THU DEC 13 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-142215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
956 PM CST THU DEC 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

PATCHY FOG MAY REDUCE THE VISIBILITY TO ONE MILE IN A FEW LOCATIONS
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE POTENTIAL FOR ACCUMULATING SNOWFALL LOOKS PROBABLE FOR FRIDAY
AFTERNOON THROUGH EARLY SATURDAY MORNING...AS A POTENT WINTER
STORM MOVES ACROSS THE SOUTHERN PLAINS. PLEASE REFER TO THE
LATEST WINTER STORM WATCH PRODUCT FOR MORE INFORMATION ABOUT THIS
DEVELOPING WINTER STORM. FORTUNATELY...FREEZING RAIN OR SLEET IS
NOT EXPECTED WITH THIS STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/KLEINSASSER/KETCHAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heavy snow. Local standard time, as filed.

Heavy Snow, Rice

When
December 14, 4:32 AM CST to December 15, 11:03 AM CST
Where
Rice forecast zone
Reported by
Law Enforcement
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Law enforcement officials reported 6 to 7.5 inches of snow across the county. The heaviest snowfall occurred north of Lyons.

Heavy Snow, McPherson

When
December 14, 4:32 AM CST to December 15, 11:03 AM CST
Where
McPherson forecast zone
Reported by
Trained Spotter
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

A trained spotter reported 8.5 inches across western sections of the county.

Heavy Snow, Marion

When
December 14, 4:32 AM CST to December 15, 11:03 AM CST
Where
Marion forecast zone
Reported by
Newspaper
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Four to eight inches of snow fell across the county. This snowfall fell across broken power poles and downed power lines from a previous ice storm earlier in the month, further slowing the recovery process. The hardest hit areas were across the northern portions of the county.

Heavy Snow, Reno

When
December 14, 4:32 AM CST to December 15, 11:03 AM CST
Where
Reno forecast zone
Reported by
Trained Spotter
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Five to eleven inches of snow fell across the county. The snowfall amounts ranged from 5 to 7 inches in Hutchinson to 11 inches in Plevna.

Heavy Snow, Harvey

When
December 14, 4:32 AM CST to December 15, 11:03 AM CST
Where
Harvey forecast zone
Reported by
Law Enforcement
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Four to eight inches of snow fell across the county. This snowfall caused several roll-over accidents due to slick roads. The heaviest snowfall occurred north of Burrton where 8 inches fell.

Heavy Snow, Kingman

When
December 14, 4:32 AM CST to December 15, 11:03 AM CST
Where
Kingman forecast zone
Reported by
Law Enforcement
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Five to six inches fell across the county. The heaviest snowfall amounts fell north of Cunningham.

Heavy Snow, Barton

When
December 14, 11:09 AM CST to December 15, 11:03 AM CST
Where
Barton forecast zone
Reported by
Law Enforcement
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Law enforcement reported 10 to 12 inches of snow fell across Barton County. The heaviest snowfall amounts around 12 inches fell across the northwest portions of the county near Galatia.

Heavy Snow, Ellsworth

When
December 14, 11:09 AM CST to December 15, 11:03 AM CST
Where
Ellsworth forecast zone
Reported by
COOP Observer
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

The local Cooperative observer and law enforcement reported 9 to 12 inches of snowfall across the county. Some reports of power outages occured due to the weight of the heavy snow.

Heavy Snow, Saline

When
December 14, 11:09 AM CST to December 15, 11:03 AM CST
Where
Saline forecast zone
Reported by
Law Enforcement
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Law enforcement reported 6 to 7 inches across the county. Some drifting of the snow occurred along county roads.

Heavy Snow, Russell

When
December 14, 2:39 PM CST to December 15, 11:03 AM CST
Where
Russell forecast zone
Injuries
0 direct, 2 indirect
Reported by
Law Enforcement
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Law enforement reported 8 to 10 inches across the county. Numerous cars slid off of Interstate 70 due to snowpacked roads.

Heavy Snow, Lincoln

When
December 14, 2:39 PM CST to December 15, 11:03 AM CST
Where
Lincoln forecast zone
Reported by
Emergency Manager
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Six to twelve inches of snow fell across the county.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67937, 67940, 69299, 69300, 69301, 69302, 67934, 67935, 67936, 67933, 69347.